Benedryl and seizures

Discussion in 'General Parenting' started by Lothlorien, Jan 29, 2007.

  1. Lothlorien

    Lothlorien Active Member Staff Member

    Just got back from a trip to CHOP for Missy for a f/u for the seizures. I got to talking to her about Benedryl and how it makes Missy nuts for a few days. I never give it to her, unless she has an urgent need for it. The neuro told me that Benedryl lowers the threshold for seizures. So those of you whose children have a seizure disorder, stay away from Benedryl.
     
  2. Stella Johnson

    Stella Johnson Active Member

    I never made the association before now and I hadn't heard that before. It does explain alot about my difficult child though. She goes bananas after taking it.

    steph
     
  3. smallworld

    smallworld Moderator

    Even for kids who don't have seizures, Benadryl can have a paradoxical effect of hyperactivity and agitation instead of sedation.
     
  4. BestICan

    BestICan This community rocks.

    My goodness - thanks for the tip! I never knew!
     
  5. KateM

    KateM Member

    Yes, both Loth and Smallworld are right on.

    When my difficult child was much younger, we gave this to him a few times. Each time, he would initially be drowsy and sometimes fell asleep. But then he would wake up and be wired! Although he doesn't have overt seizures, he has an abnormalEEG.

    We've stayed away from Benedryl for years now because of this.
     
Loading...